0
views
0
recommends
+1 Recommend
0 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found
      Is Open Access

      Title: Case of Hyperthyroidism in a Patient on Anti-PD-1 (Programmed Cell Death Receptor-1 Blocking Antibody) Therapy Caused by Destructive Thyroiditis Followed by Graves’ Disease

      , MD 1 , , MD 2

      Journal of the Endocrine Society

      Oxford University Press

      Read this article at

      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Introduction: Immune checkpoint inhibitor (ICI) related thyroid dysfunction such as destructive thyroiditis and hypothyroidism can occur with Anti-PD-1 therapy. Graves’ disease (GD) however is considered rare. We report a case of isolated hyperthyroidism in a patient on Pembrolizumab, Anti-PD-1 presenting initially as destructive thyroiditis and later transitioned to GD.

          Case: 57 y.o lady was diagnosed with squamous cell carcinoma of cervix, stage 4 in 2016. She was noted to have asymptomatic goiter in 1997. PET scan in 02/2017 showed hypermetabolic activity in the right lobe nodule of 5.6 cm with maximum SUV of 9.8. Baseline TSH was in normal range in 04/2017. US guided fine needle biopsy of the nodule resulted as follicular neoplasm with 15-30%, risk of malignancy. Molecular test showed 40% risk of malignancy. Lobectomy was deferred. Pembrolizumab was initiated for advanced cervical cancer in 07/2018. Repeat PET in 10/2018 showed resolution of metastasis and right thyroid mass was stable. TSH remained in euthyroid range for 4 months until 11/ 2018. In 01/2019, her TSH was low and became undetectable in 03/2019 with high free T4 and total T3. She developed symptoms of hyperthyroidism. TSI was positive and TSHR Ab was negative. RAIU was low. No iodinated contrast study done prior to I123 scan. In 05/2019 to 08/2019, free T4 and total T3 was normal range with detectable but low TSH consistent with transient resolving thyroiditis. In 10/2019, thyroid hormones significantly increased with recurrence of hyperthyroidism. Both TSI and TSHR Ab were elevated confirming diagnosis of GD. Due to overt thyrotoxicosis, Methimazole (MMI) was initiated in 10/2019. She was briefly lost to follow up and stopped MMI. RAIU scan in 12 /2019 showed increased uptake consistent with GD. MMI was resumed in 04/2020. 06/2020 - 09/2020, MMI dose was titrated to achieve euthyroid state. In 09/25/2020, hypothyroidism was noted which improved with MMI dose reduction. Anti- TPO and Anti-Tg were negative. Pembrolizumab was stopped in 07/2020 due to dilated cardiomyopathy. She completed 2-year course of Pembrolizumab with advanced cervical cancer showing excellent response.

          Discussion: Observed thyroid dysfunction with ICI, is transient destructive thyroiditis followed by hypothyroidism, which can be permanent. Our patient had an initial low RAIU indicating destructive thyroiditis along with, mildly elevated TSI suggestive of superimposed autoimmune process. The elevated TSI predisposed to later occurrence of GD likely precipitated by Pembrolizumab. MMI provided therapeutic benefit.

          Conclusion: Less than 10 cases of GD with ICI and 5 cases of GD with Anti-PD- 1 have been reported. Our patient is a second case of persistent hyperthyroidism due to GD induced by Pembrolizumab. GD should be considered if hyperthyroidism persists or recurs in patients on ICI with destructive thyroiditis, which is mostly transient.

          Related collections

          Author and article information

          Journal
          J Endocr Soc
          J Endocr Soc
          jes
          Journal of the Endocrine Society
          Oxford University Press (US )
          2472-1972
          03 May 2021
          03 May 2021
          03 May 2021
          : 5
          : Suppl 1 , ENDO 2021 Abstracts Annual Meeting of the Endocrine Society
          : A968-A969
          Affiliations
          [1 ] Creighton University , Omaha, NE, USA
          [2 ] CHI Health , Omaha, NE, USA
          Article
          bvab048.1979
          10.1210/jendso/bvab048.1979
          8266203
          © The Author(s) 2021. Published by Oxford University Press on behalf of the Endocrine Society.

          This is an Open Access article distributed under the terms of the Creative Commons Attribution-NonCommercial-NoDerivs licence ( http://creativecommons.org/licenses/by-nc-nd/4.0/), which permits non-commercial reproduction and distribution of the work, in any medium, provided the original work is not altered or transformed in any way, and that the work is properly cited. For commercial re-use, please contact journals.permissions@oup.com

          Page count
          Pages: 2
          Product
          Categories
          Thyroid
          Thyroid Disorders Case Report
          AcademicSubjects/MED00250

          Comments

          Comment on this article